Steroid treatment or Seretide for flare up?

Hello all,

I have recently had a troubling flare up of asthma. It's lasted about 3 weeks now. I feel like the sudden cold weather had a lot to do with it although i dont know for sure.

At first i was told to double my steroid inhaler (i had actually not really used it much in the past 6 years, i'd been having asthma symptoms but they hadn't bothered me much and were quickly dealt with by salbutamol.). I was told to put this up to 4 100 strength puffs morning, and 4 at night.

This did not improve my overall tight chest (my main symptom on this occasion) so i was put on a short reducing course of steroids, 8 tablets day one, seven day 2, six day 3 etc.

This appeared to help a bit - half way through i started feeling slightly better, although i'm not sure of this as this improvement was not total and i couldn't tell for sure. I have my doubts in short.

However this didn't last, i was INCREDIBLY reluctant to go back on steroid tablets again as i'd had some terrifying side effects one night, where i became incredibly dizzy which in turn led to a full on panic attack as i was alone at the time and convinced i was about to black out on my own. (the dizzyness was real but the NHS direct ensured me the rest was a panic attack and i was ok)

I was then put on 2 seretide puffs twice a day. I felt like i noticed an improvement on day one and two and didn't feel like i needed my salbutamol. However, day three, i did, day 4 i used it twice, and day three 3 times and i felt fairly chesty all day. Now, it doesn't seem to be helping much. I've also had some unpleasant side effects, although they have mostly gone now (headaches, sinus pain)

Anyway, sorry for long preamble.

My question is this - even with the seretide, this flare up is not going away yet. It's been happening about 17 days now, and as you can imagine, i'm very anxious. I am desperately hoping i can control this and it is not a horrible vision of my future. I am so worried that two and a half weeks in the 8 puffs of steroid clenil modulite (spelt wrong?) is not controlling it at all yet. It all seems like a lot of drugs, with little improvement.

However, i am unsure of my next steps, my doctor is not too experienced with asthma as he is young and not fully aware of various things when i speak to him. I had a chest xray, blood test and heart test. All fine.

In my head i am wondering whether i should ask to abandon the seretide and go back to a the more aggressive steroids. I'm scared cause of the side effects but my understanding is that steroids are better at getting to 'the root of the problem' than the seretide, which really seems just a mask. I also here that seretide long term is perhaps bad for my asthma over time.

Any thoughts here would be hugely appreciated. I'm really at a loss, and feel like i need some help.

misc information -

1 . I've had my peak flow taken several times - all about 590-600 (normal for me). My 'tight chest' with little wheezing, unless i 'force air' out is unusual for me, normally i'd get more wheezing in an asthma attack. I almost have my susicions if this is even entirely asthma, even though i have responded to salbutamol at times, it certainly feels different than normal, which is scary.

2. Yesterday evening, i had a very unusual half mucusy half dry cough that has gone now but lasted all evening. It was weird that it suddenly appeared. Shortly after (that evening till today, my asthma has been the worst it's been for a couple of weeks). I'm wondering if maybe i have a chest infection or something else that the doctor hasn't picked up?

3. I'm also wondering if i need help beyond my doctor, as he's helpful but not that knowledgeable.

1 Reply

  • hi,Iwould see your gp as soon as or walk in centre if needed over week end or A n E if worse. im on seretide that is a steroid and take 2 puffs three times a day. when put on Pred steroids I usualy have antibiotics also. I would go for a asthma med review if your not to good to get a better control.hope you feel better soon X

You may also like...